Alert archive / Wisconsin / Tornado Warnings in 2019

Tornado Warning 12, NWS Duluth, MN

September 24, 2019Ashland County, Iron County, Price County, Wisconsin

NWS Duluth, MN issued this tornado warning at Sep 24, 2019, 8:03 PM CDT for Ashland County, Iron County, Price County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2019, 8:03 PM CDT (01:03 UTC)
Expired
Sep 24, 2019, 8:30 PM CDT
In force
27 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Ashland County, WI, Iron County, WI, Price County, WI

The radar

The Duluth radar (KDLH), 154 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 7:17 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Sep 24, 4:11 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 24, 4:11 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
411 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 410 PM CDT Tue Sep 24 2019

A cold front will continue to move east across Minnesota this
evening and into Wisconsin tonight. Several features are lining up
ahead of this front to produce at least a marginal risk for severe
thunderstorms across the CWA this afternoon and evening. A large-
amplitude 500-mb trough with several embedded shortwaves is sitting
over most of Minnesota and will slowly move east overnight and into
Wednesday. Forcing from the upper level trough is combined with
divergence from the left exit region of a jet streak and a robust
850-mb low level jet with wind speeds around 30 to 40 kt. Clear
skies have allowed for diabatic heating in northwest Wisconsin, and
southwesterly winds are allowing for enhanced moisture transport to
that area. Surface based CAPE values are not ideal, but values
between 1000-1500 J/kg across southeastern parts of our CWA will
likely allow for some thunderstorm development this afternoon and
evening. Surface-3km shear is around 30 kt, and this suggests a
chance for an isolated tornado along with the possibility of large
hail and gusty winds. These storms will likely push out of the area
around or just after midnight.

While CAPE remains below 1000 J/kg in northern Minnesota and
moisture is a bit more starved, low level shear still exists and
several short term models hint at some isolated shower and
thunderstorm development this evening as well. While most of these
storms should remain sub-severe, there is the possibility for a
stray strong to severe thunderstorm with hail being the primary
threat.

As the front passes tonight, winds will become westerly with cooler
temperatures moving in. Lows will reach the low to mid 50s in
northwestern Wisconsin and upper 40s in Minnesota.

On Wednesday, the large-amplitude upper level trough will keep at
least slight chances for scattered showers and perhaps a
thunderstorm throughout the day. Blustery westerly winds and cold
air advection will combine with lift from shortwave passages to
allow for these precipitation chances. Temperatures will feel a lot
more like fall with highs reaching the upper 50s in northern
Minnesota and low 60s in northwest Wisconsin.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 410 PM CDT Tue Sep 24 2019

Pattern change coming up in the extended with cyclonic flow from
Wednesday night through Friday. Longwave trough digs into the
Western United States this weekend bringing southwesterly flow
aloft. Expect cooler than normal temperatures through much of the
extended. Frost likely across much of the region Friday night into
Saturday morning.

A trough will slide through late Wednesday night from the Upper
Mississippi River Valley into the central Great Lakes by early
Thursday morning. Expect any scattered rain showers that developed
Wednesday afternoon to wind down and come to an end during the
evening. As the trough exits a mid level ridge will build in. This
will bring clearing skies as the night progresses. The combination
of clear skies and light winds will result in patchy fog and frost
development. The frost is most likely across parts of northern
Minnesota.

The ridge will slide into the central Great Lakes on Thursday, but
will keep the region dry through the day. An area of low pressure
will develop across the Northern Plains in response to a trough
digging in from southern Alberta. The combination of the departing
high and incoming low will tighten the pressure gradient and bring
15-20 mph gusts during the afternoon.

Shower and thunderstorm chances return late on Thursday through
early Friday as low pressure slides through. Expect another windy
day with gusts of 20-25 mph through much of the day. Precipitation
will come to an end by the early afternoon. The beginning of the
pattern shift as high pressure will build in from the Northern
Plains late on Friday through Saturday. This will bring dry weather,
but expect strong cooling at night due to clear skies and light
winds. This will likely bring widespread frost to much of the
Northland Friday night into Saturday morning.

The longwave trough will dig across the Western United States late
on Saturday through Monday. In response a broad low will develop
somewhere over the Plains. This will bring increasing chances of
showers. Thunderstorms are possible as warmer air advects in Sunday
afternoon through Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 105 PM CDT Tue Sep 24 2019

A cold front will slide through this afternoon and tonight
bringing showers and a few thunderstorms. Expecting VFR conditions
at all terminals except for INL and HYR through this afternoon and
much of tonight. There may be brief visibility reductions if a
shower or thunderstorm moves through. The best opportunity for any
thunderstorms is at INL, HIB and HYR. Utilized the latest HREF
along with several runs of the HRRR to try and time when this
activity is most likely. Kept as VCTS at HYR and HIB as I am less
certain a storm will move over the terminal.

Expect shower and thunderstorm activity to come to an end at or
before 04Z. Late tonight and early Wednesday morning MVFR ceilings
are possible per the NAM, NAM MOS and RAP guidance. Not overly
confident on this as the GFS and GFSLAMP keep ceilings in the VFR
range, so have only hinted at this possibility. Scattered rain
showers will develop due to daytime heating and cooler air
advecting in behind the back side of the low. INL may see this
activity start to develop early Wednesday morning. Rain showers
will become more numerous and spread southward during the
afternoon. Expect gusty winds to develop at all terminals
Wednesday morning in wake of the cold front.

&&

.MARINE...
Issued at 410 PM CDT Tue Sep 24 2019

A cold front will slide through from west to east late this
afternoon through tonight. As the front slides through there will be
chances of thunderstorms this evening and overnight. Some of the
storms could product gusty winds, hail, and frequent lightning.
Winds will shift to a southwesterly direction late tonight. Speed
will increase to 10-15 knots overnight. Southwesterly winds will
continue increasing through Wednesday with speeds of 15-20 knots and
higher gusts. Conditions will be borderline Small Craft Advisory
with wind gusts early Wednesday through the afternoon. Have held off
at this point in time, but it may be needed in future updates.
Expect strong westerly winds to remain through Wednesday night.
Winds shift to the southwest on Thursday and will gradually decrease
in speed as high pressure nudges in.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  60  42  60 /  30  30  10   0
INL  48  58  38  58 /  60  40  20  10
BRD  52  62  43  64 /  20  20  10  10
HYR  53  63  41  63 /  40  30  10   0
ASX  53  64  43  64 /  40  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JS
LONG TERM...WL
AVIATION...WL
MARINE...WL
Hazardous weather outlook, Sep 24, 3:41 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
341 PM CDT Tue Sep 24 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
341 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will likely develop this afternoon and continue into
the evening hours as a cold front passes through the region. Some
storms may be strong to severe through the evening hours, with the
most likely chances of severe weather over portions of northwest
Wisconsin. Large hail, damaging wind gusts, frequent lightning,
and an isolated tornado are all possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday and Thursday night. There is
another opportunity for thunderstorms Sunday afternoon into early
next week.

Widespread frost is possible across much of northern Minnesota
Friday night into Saturday morning. Those with sensitive vegetation
should stay tuned to the forecast.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed over northwest Wisconsin and
portions of northern Minnesota. Reports of hail of any size and
rainfall amounts are appreciated.

LSZ121-140>148-252045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
341 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible late this afternoon and tonight. Some
storms may produce gusty winds, hail, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Westerly winds will increase on Wednesday along portions of the
South Shore. Hazardous conditions for small craft are possible.
Please see the Nearshore Marine Forecast for more detailed
information.

Thunderstorms are possible Wednesday and Thursday night. There is
another opportunity for thunderstorms Sunday afternoon into early
next week.

JTS/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 24, 6:38 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
638 PM CDT Tue Sep 24 2019

MNZ010-250000-
Koochiching-
638 PM CDT Tue Sep 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...

At 637 PM CDT, a strong thunderstorm was over Gemmell, moving east at
40 mph.

Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Margie around 655 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4790 9430 4809 9428 4814 9382 4791 9388
TIME...MOT...LOC 2337Z 267DEG 34KT 4800 9416

Moore
Special weather statement, Sep 24, 6:44 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
644 PM CDT Tue Sep 24 2019

WIZ002-003-008-250000-
Bayfield-Ashland-Sawyer-
644 PM CDT Tue Sep 24 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BAYFIELD...SOUTHWESTERN ASHLAND AND NORTH CENTRAL SAWYER COUNTIES...

At 644 PM CDT, strong thunderstorms were along a line extending from
Cable, to 6 miles northeast of Round Lake, and moving northeast at 55
mph.

Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will be near...
  Namekagon Lake and Namekagon around 655 PM CDT.
  Clam Lake around 700 PM CDT.

Other locations impacted by these storms include Ghost Lake, Lost
Land Lake, Spider Lake, Moose Lake Sawyer County, Teal Lake, Day Lake
and Lake Owen.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4622 9139 4638 9087 4605 9064 4600 9128
TIME...MOT...LOC 2344Z 239DEG 49KT 4619 9126 4608 9121

Moore

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:28 PM CDTSpecial Weather StatementDLH32 min
Sep 24, 10:10 PM CDTSpecial Weather StatementDLHKoochiching35 min
Sep 24, 11:27 PM CDTSpecial Weather StatementDLHSaint Louis33 min
Sep 25, 12:08 AM CDTSpecial Weather StatementDLHSaint Louis7 min
Sep 25, 12:23 AM CDTSpecial Weather StatementDLHCarlton37 min
Sep 25, 12:54 AM CDTSpecial Weather StatementDLHCarlton, Lake51 min
Sep 25, 3:42 PM CDTFrost AdvisoryDLHCook, Itasca, Koochiching, Lake, Saint Louis17 hr
Sep 25, 4:18 PM CDTSpecial Weather StatementDLHAitkin12 min
Sep 25, 5:01 PM CDTSpecial Weather StatementDLHCrow Wing14 min
Sep 24, 7:00 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer, Washburn45 min
Sep 24, 7:02 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield43 min
Sep 24, 7:14 PM CDTSevere Thunderstorm WarningDLHAshland, Iron46 min
Sep 24, 7:35 PM CDTSevere Thunderstorm WarningDLHAshland, Price, Sawyer40 min
Sep 24, 7:38 PM CDTSevere Thunderstorm WarningDLHAshland, Iron52 min
Sep 24, 7:48 PM CDTSpecial Weather StatementDLHSawyer27 min
Sep 24, 8:10 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer35 min
Sep 24, 8:15 PM CDTSpecial Weather StatementDLHPrice30 min
Sep 24, 8:31 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer43 min
Sep 24, 8:33 PM CDTSpecial Weather StatementDLHIron12 min
Sep 24, 8:52 PM CDTAreal Flood AdvisoryDLHAshland, Iron3 hr
Sep 24, 8:57 PM CDTSpecial Weather StatementDLHSawyer33 min
Sep 24, 9:33 PM CDTAreal Flood AdvisoryDLHAshland, Price, Sawyer80 min
Sep 24, 9:47 PM CDTAreal Flood AdvisoryDLHAshland, Bayfield, Sawyer65 min
Sep 24, 9:56 PM CDTFlash Flood WarningDLHAshland, Price, Sawyer3 hr
Sep 25, 1:09 AM CDTSpecial Weather StatementDLHBurnett36 min
Sep 25, 1:40 AM CDTSpecial Weather StatementDLHBayfield, Douglas50 min
Sep 25, 6:20 PM CDTSpecial Weather StatementDLHWashburn10 min

Nearby

Tornado Warnings in Wisconsin, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.